Hail, Osage
- When
- February 27, 6:20 PM CST
- Where
- Osage County, 3 mi N of Grainola
- Measured
- 1.25 in hail
- Reported by
- NWS Employee
- Coordinates
- 36.993, -96.650
The combination of a pacific cold front and dry line moving through the region with moist and unstable air in place ahead of them resulted in the development of severe thunderstorms during the evening of the 27th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
The combination of a pacific cold front and dry line moving through the region with moist and unstable air in place ahead of them resulted in the development of severe thunderstorms during the evening of the 27th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 27, 5:09 PM CST, 1 hour 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TULSA OK 509 PM CST SUN FEB 27 2011 .AVIATION... CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM. FOR THE 0Z TAFS... STRONG AND GUSTY SOUTHERLY WINDS WILL CONTINUE AHEAD OF AN APPROACHING COLD FRONT THIS EVENING. THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS EASTERN OKLAHOMA SHORTLY... AND IN NORTHWEST ARKANSAS LATER TONIGHT. A WIND SHIFT WILL OCCUR OVERNIGHT AT ALL TAF SITES AS THE COLD FRONT PASSES... WITH WINDS BECOMING STRONG AND GUSTY OUT OF THE NORTHWEST. && .PREV DISCUSSION... /ISSUED 259 PM CST SUN FEB 27 2011/ DISCUSSION... FORECAST CONCERNS CENTER ON STORM CHANCES/SEVERITY TONIGHT...AND THEN PRECIP CHANCES LATE IN THE WEEK. A SHORTWAVE TROUGH OVER THE SOUTHWEST US...WITH 2 DISTINCT PV MAXES...ONE JUST EJECTING EAST INTO THE CENTRAL/SOUTHERN HI PLAINS...AND ANOTHER STILL HANGING BACK TO THE WEST NEAR THE AZ/NM BORDER...WILL BRING POTENTIAL FOR SEVERE WEATHER OVER THE NEXT 12 TO 18 HOURS TO THE REGION. AT 2 PM...A STATIONARY FRONT WAS DRAPED EAST FROM A DEVELOPING LOW NEAR EHA/LBL ACROSS NW OK AND ACROSS SRN KS. A DRYLINE EXTENDS SOUTH ACROSS E TX PANHANDLE DOWN INTO W CNTRL TX. FINALLY...A PACIFIC FRONT TRAILS BACK TO THE SOUTHWEST OF THE LOW ALONG THE I-27 CORRIDOR DOWN INTO SE NM. A CLUSTER OF ELEVATED STORMS DEVELOPED EARLIER TO THE NORTH OF THE STATIONARY FRONT AND MORE STORMS MAY DEVELOP NEAR THE TRIPLE POINT AND TRAVEL EAST ALONG/NEAR THE FRONT LATER THIS EVENING IN ADVANCE OF THE FIRST PV MAX. SO IT DOES APPEAR THAT THE BEST CHANCE FOR STORMS THIS AFTERNOON AND EVENING WILL BE NEAR OK/KS BORDER AND POINTS NORTH UNTIL TONIGHT. ANY STORMS THAT DEVELOP NEAR TRIPLE POINT COULD BECOME SUPERCELLULAR AND HAVE POTENTIAL FOR LARGE HAIL/WIND/TORNADOES. BY AROUND 06Z...THE PACIFIC FRONT...OR LEADING EDGE OF FORCING WITH THE MAIN VORT...WILL OVERTAKE THE DRYLINE TO THE SOUTH OF THE POLAR FRONT...WHICH WILL NOW BE ON THE MOVE TO THE SOUTH AND EAST. A SQUALL LINE WILL EVENTUALLY BE THE RESULT...THE MAIN QUESTION WILL BE WHERE IT GETS GOING. THE ECMWF IS FARTHER WEST THAN ANY OF THE OTHER GUIDANCE...SUGGESTING FROM NW ARK DOWN TO THE MCALESTER AREA. WILL BASICALLY KEEP THE LIKELY POPS OVER EXTREME E OK AND NW AR BASED ON THE CONSENSUS OF THE GUIDANCE. ONCE A SQUALL LINE GETS GOING...DAMAGING WINDS WILL BE PRIMARY THREAT...ALTHOUGH A FEW EMBEDDED QLCS TORS CAN'T BE RULED OUT GIVEN THE STRONG LOW LVL SHEAR. TRANQUIL WEATHER WILL PREVAIL FOR MUCH OF NEXT WEEK AS THE PATTERN DE-AMPLIFIES AND A BROAD RIDGE RESIDES OVER THE PLAINS. TEMPS WILL BE NEAR OR ABOVE NORMAL FOR HIGHS. LOWS WILL BE BELOW NORMAL TUESDAY MORNING WITH HIGH PRESSURE OVERHEAD...BUT WILL THEN TREND WARMER FOR THE REMAINDER OF THE WEEK. FOCUS THEN TURNS TO ANOTHER UPPER TROUGH THAT IS EXPECTED TO SWING THROUGH THE REGION FROM THE NORTHWEST FRIDAY INTO SATURDAY. THE CONSISTENT GFS HAS MAINTAINED A MORE PROGRESSIVE SOLUTION...WHILE THE ECMWF HAS FLOPPED BACK AND FORTH ON A SLOWER CLOSED SYSTEM NEAR THE BASE OF THE TROUGH FOR THE PAST SEVERAL DAYS. THE GFS HAS SUPPORT FROM THE CANADIAN AND THE MAJORITY OF ITS ENSEMBLES. I WILL FOLLOW THE MORE PROGRESSIVE SOLUTION FOR NOW...ENDING PRECIP CHANCES BY SATURDAY NIGHT. SOME WEAK MOISTURE RETURN WILL RESULT IN A SMALL POTENTIAL FOR THUNDER IN THE SOUTH AND EAST LATE FRIDAY...BUT WILL NOT BE A BIG DEAL. THERE IS ALSO A SMALL POTENTIAL FOR SOME SNOW TO MIX END TOWARD THE END OF THE EVENT...HOWEVER I HAVE LEFT THIS OUT OF THE FORECAST FOR NOW GIVEN THE LOW CONFIDENCE. THERE IS POTENTIAL FOR ANOTHER STORM IN THE PLAINS TOWARD THE MIDDLE OF NEXT WEEK...OR JUST BEYOND THE SCOPE OF THIS FORECAST. LACY && .TSA WATCHES/WARNINGS/ADVISORIES... OK...NONE. AR...NONE. && AVIATION...06
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 503 PM CST SUN FEB 27 2011 ARZ001-002-010-011-019-020-029-OKZ049-053>076-281100- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 503 PM CST SUN FEB 27 2011 ...SEVERE WEATHER POSSIBLE TONIGHT... THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...TONIGHT. TORNADO. RISK...LIMITED. AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...ONGOING. SEVERE THUNDERSTORM. RISK...ELEVATED. AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...ONGOING. SIGNIFICANT WINDS. RISK...LIMITED. AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...ONGOING. FIRE WEATHER DANGER. RISK...ELEVATED. AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...ONGOING. DISCUSSION... A WARM AND MOIST AIRMASS IS IN PLACE ACROSS EASTERN OKLAHOMA AND NORTHWEST ARKANSAS LATE THIS AFTERNOON TO THE SOUTH OF A WARM FRONT THAT MOVED NORTH INTO SOUTHERN KANSAS AND MISSOURI. AN UPPER LEVEL STORM SYSTEM CURRENTLY OVER NEW MEXICO WILL MOVE EAST ACROSS THE AREA TONIGHT WITH AN ASSOCIATED COLD FRONT SET TO MOVE ACROSS EASTERN OKLAHOMA AND NORTHWEST ARKANSAS LATE THIS EVENING AND INTO THE LATE NIGHT HOURS. A FEW STRONG TO SEVERE THUNDERSTORMS HAVE DEVELOPED LATE THIS AFTERNOON AHEAD OF A DRY LINE ACROSS NORTH CENTRAL OKLAHOMA AND THESE STORMS MAY CLIP PARTS OF NORTHEAST OKLAHOMA BEFORE MOVING NORTHEAST INTO KANSAS. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND POSSIBLY A TORNADO. STRONG TO SEVERE THUNDERSTORMS MAY ALSO DEVELOP LATER THIS EVENING AS A PACIFIC COLD FRONT OVERTAKES THE DRY LINE AS IT MOVES ACROSS EASTERN OKLAHOMA AND INTO NORTHWEST ARKANSAS. THESE STORMS WILL ALSO HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS...LARGE HAIL AND POSSIBLY A TORNADO. THE THUNDERSTORM ACTIVITY IS EXPECTED TO COME TO AN END LATE TONIGHT AS THE COLD FRONT MOVES EAST OF THE AREA. ADDITIONALLY...FIRE DANGER WILL REMAIN ON THE HIGH SIDE AS A TIGHT PRESSURE GRADIENT EXISTS AHEAD OF THE APPROACHING STORM SYSTEM. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... ACTIVATION OF THE REGIONAL SPOTTER NETWORK LIKELY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. MONDAY...HIGH WIND POTENTIAL. TUESDAY...VERY HIGH FIRE WEATHER POTENTIAL. WEDNESDAY...NO HAZARDS. THURSDAY...VERY HIGH FIRE WEATHER POTENTIAL. FRIDAY...THUNDERSTORM POTENTIAL. SATURDAY...NO HAZARDS. EXTENDED DISCUSSION... THE AFOREMENTIONED FIRE DANGER WILL BEGIN TO LESSEN MONDAY AS WINDS SUBSIDE...BUT WILL INCREASE AGAIN ON TUESDAY AS WARM SOUTHERLY WINDS RETURN. BY FRIDAY...RAIN AND THUNDERSTORM CHANCES WILL INCREASE AS MOISTURE RETURNS...WIND FIELDS STRENGTHEN AND THE NEXT UPPER SYSTEM APPROACHES. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
557 PM CST SUN FEB 27 2011
OKZ054-280045-
OSAGE OK-
557 PM CST SUN FEB 27 2011
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 645 PM CST
FOR THE FOLLOWING COUNTY...
IN NORTHEAST OKLAHOMA
NORTHWESTERN OSAGE
AT 553 PM CST...A STRONG THUNDERSTORM WAS LOCATED OVER KAY COUNTY
NEAR CHILOCCO. IT WAS MOVING NORTHEAST AT 55 MPH.
THIS STORM WILL PASS NEAR THE NORTHWEST CORNER OF OSAGE COUNTY TO
THE NORTHWEST OF GRAINOLA. THIS IS A SEVERE STORM...AND IT APPEARS
THAT THE MOST INTENSE PART OF THE STORM WILL STAY JUST OUT OF OSAGE
COUNTY. BUT ANY CHANGE IN THE MOVEMENT OF THE STORM COULD REQUIRE A
SEVERE THUNDERSTORM OR TORNADO WARNING BEING ISSUED FOR NORTHWEST
OSAGE COUNTY.
PEOPLE IN THESE AREAS SHOULD FOLLOW THE PROGRESS OF THIS STORM
CLOSELY...PAY ATTENTION TO LOCAL CONDITIONS... AND BE READY TO SEEK
SHELTER IF A WARNING IS ISSUED.
LAT...LON 3693 9675 3694 9676 3696 9676 3699 9675
3700 9674 3700 9656
TIME...MOT...LOC 2353Z 247DEG 47KT 3700 9696The Wichita radar (KICT), 102 km away, was scanning. The volume nearest the first event began at 00:19 UTC.
3 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
A KOTV meteorologist witnessed a tornado from the station's helicopter during a live broadcast. The tornado remained over open country and thus resulted in no damage. The tornado continued into Cowley County Kansas.
Strong thunderstorm wind gusts blew down large tree limbs.
Strong thunderstorm wind gusts snapped large trees limbs.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2011Every state in 2011This day in weather historyThe tornado archive for Oklahoma, 2011Warnings in Oklahoma, February 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 284012, 285741, 284013, 284014, 284015, 284016.